Alert archive / New York / Winter Weather Advisories in 2017
Winter Weather Advisory 24, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Dec 11, 2017, 1:07 PM EST for 7 counties in New York. It took effect at Dec 11, 2017, 10:00 PM EST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2017, 1:07 PM EST (18:07 UTC)
- In effect from
- Dec 11, 2017, 10:00 PM EST
- Expired
- Dec 13, 2017, 9:47 AM EST
- In force
- 36 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 50 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Dec 11, 9:53 AM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Dec 11, 9:53 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
953 AM EST Mon Dec 11 2017
.SYNOPSIS...
Surface high pressure briefly builds across the region with fair and
largely dry weather today. Low pressure will then cross the region
bringing periods of widespread accumulating snow that will last
through Wednesday. Several additional weak systems will then cross
the area late in the week along with additional chances of snow.
&&
.NEAR TERM /THROUGH TONIGHT/...
Regional radars show some areas of very light snowfall and flurries
across the forecast area this morning. With sfc high building in
from the west no significant additional snowfall accumulation
anticipated for the remainder the morning hours. Otherwise we can
expect a welcome quiet and largely dry day under the transient
surface ridge...with daytime highs ranging from the lower to mid 20s
across the North Country to the upper 20s/near 30 elsewhere.
Tonight...our brief period of fair and dry weather will quickly come
to an end...as a slowly strengthening surface low pushes eastward
from the Upper Great Lakes. Increasing warm air advection/isentropic
upglide out ahead of this system will result in widespread light
snow spreading across the region from west to east...with the snow
picking up a bit during the overnight hours as the main surface low
pushes to our western doorstep...and available moisture/lift both
ramp up. At this point total nighttime snowfall accumulations appear
as if they will range from 1-2 inches...with a few spots potentially
receiving between 2-3 inches. Low temps will range from around 20
east of Lake Ontario to the mid 20s elsewhere and should occur
during the first half of the night...before giving way to slowly
rising temps overnight in the warm advection regime out ahead of the
approaching surface low.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
...Accumulating synoptic snows will transition to another
potentially significant lake effect snow event...
The clipper low will be in the process of passing across the region
Tuesday morning. Widespread accumulating synoptic snows will be
ongoing. Ascent from this storm looks to be driven by warm advection
with particularly impressive isentropic lift. 00z NAM/GFS/GEM all
pretty similar in QPF guidance and supportive of additional snowfall
amounts of 2-3 inches through Tuesday morning.
As the surface low starts to push across northern New York Tuesday
afternoon, winds will veer to west then northwest while becoming
rather gusty as cold advection sets in. Winds in the wake of the
systems cold front may peak near 45 mph, especially south of the low
center across the western Southern Tier driving wind chills into the
teens.
Later Tuesday into Wednesday, a transition will take place into
another potentially significant lake effect snow event. Lake
enhanced/effect snows are expected to develop south or southeast of
the lakes as 850 mb temperatures cool in a northwest flow regime.
Profiles indicating many favorable lake effect parameters including
extreme over-lake instability, equilibrium heights rising to
near 15k feet and sufficient synoptic moisture and lift
intersecting the dendritic snow growth zone. Tuesday night into
Wednesday will likely be the most significant time period of
accumulating lake snows with equilibrium level peaking. Strong
winds could bring additional impacts with travel conditions
expected to be hazardous in heavy snow and blowing snow.
The core of the anomalously deep upper level low will pass over our
region Tuesday night and Wednesday which will bring the coldest air
yet this month with lows dipping into the single digits to teens
Tuesday night and only peaking in the teens to maybe 20 on
Wednesday. Lake effect then continues to look like it will begin to
weaken later Wednesday night as high pressure over the Ohio Valley
is forecast to nose north into western New York.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Medium range guidance continues to indicate two more clipper lows
working across the Great Lakes later this week and next weekend. A
fair amount of uncertainty remains regarding the timing and
tracking of either of these clipper lows as well as any potenial
lake enhancement. Have continued broadbrush chance POPs for snow
showers through Saturday until more certain details arise in newer
guidance. Temperatures will remain below average through the end of
the week, as the region will remain embedded within longwave
troughiness. The eastern trough may break down over the weekend
which would potentially allow warmer air to return to our region.
Blend of model temperature guidance indicates temps may rise back to
normal by Saturday and possibly above normal for Sunday. If this
occurs rain/snow would be possible Sunday. Longer range guidance
suggests that this break from the cold may only be temporary, as a
longwave trough becomes re-established over the East in the week
following.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Regional radars show some areas of light snowfall and flurries
this morning. This light snow is producing some lower VSBYS/CIGS
resulting in IFR/MVFR east and southeast of both Lakes Erie and
Ontario. However, as the surface high continues to build in
from the west conditions will improve by early this afternoon
with mainly VFR across the forecast area.
These improved flying conditions will then deteriorate back to IFR
from west to east tonight as low pressure advances eastward across
the Great Lakes and spreads widespread light snow across the region.
Outlook...
Tuesday through Wednesday...Widespread IFR in periods of snow.
Thursday and Friday...Areas of MVFR/IFR with snow showers likely.
&&
.MARINE...
Weak high pressure will build across the region today...with winds
tending light and variable by midday/early afternoon. As a result...
lingering advisory-level conditions across portions of Lake Ontario
will come to an end this morning...with fairly quiet conditions then
following for this afternoon.
Low pressure tracking eastward from the Upper Great Lakes will then
pass directly overhead late tonight and Tuesday morning. Winds will
increase in the wake of this system Tuesday through Wednesday...with
another period of solid Small Craft Advisory conditions expected
areawide. On Lake Erie...it is not out of the question that conditions
could approach or even reach marginal gale force levels from Tuesday
into early Tuesday evening...however at this point confidence in this
remains too low for a Gale Watch.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from 7 PM EST this evening through
Wednesday afternoon for NYZ001>008-010>012-019-020-085.
MARINE...None.
&&
SYNOPSIS...AR/JJR
NEAR TERM...AR/JJR
SHORT TERM...TMA
LONG TERM...SMITH
AVIATION...AR/JJR
MARINE...AR/JJRHazardous weather outlook, Dec 11, 5:25 AM EST, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 525 AM EST Mon Dec 11 2017 NYZ001>005-121030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga- 525 AM EST Mon Dec 11 2017 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ021-121030- Allegany- 525 AM EST Mon Dec 11 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-121030- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 525 AM EST Mon Dec 11 2017 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-121030- Oswego-Jefferson-Lewis- 525 AM EST Mon Dec 11 2017 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 525 AM EST Mon Dec 11 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-011-121030- Northern Erie-Genesee- 525 AM EST Mon Dec 11 2017 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ013-014-121030- Livingston-Ontario- 525 AM EST Mon Dec 11 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Dec 11, 8:31 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
831 AM EST MON DEC 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM SNOW 5 SSW HARRISVILLE 44.09N 75.37W
12/11/2017 M6.0 INCH LEWIS NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 2 SSW BLASDELL 42.78N 78.84W
12/11/2017 M13.0 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 6 N CROGHAN 43.98N 75.37W
12/11/2017 M16.0 INCH LEWIS NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 2 SSE NORTH CHILI 43.10N 77.78W
12/11/2017 M4.7 INCH MONROE NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 1 E LE ROY 42.97N 77.97W
12/11/2017 M5.0 INCH GENESEE NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 1 NE PULASKI 43.57N 76.12W
12/11/2017 M7.0 INCH OSWEGO NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW LOWVILLE 43.80N 75.48W
12/11/2017 M9.0 INCH LEWIS NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW PAVILION 2 42.87N 77.99W
12/11/2017 M4.1 INCH GENESEE NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 8 N REDFIELD 43.64N 75.88W
12/11/2017 M17.8 INCH OSWEGO NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 3 N SILVER SPRINGS 42.71N 78.09W
12/11/2017 M3.7 INCH WYOMING NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 3 W WYOMING 42.82N 78.15W
12/11/2017 M10.9 INCH WYOMING NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0730 AM SNOW 2 NE BOSTON 42.65N 78.72W
12/11/2017 M4.5 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
0825 AM SNOW ATHOL SPRINGS 42.77N 78.87W
12/11/2017 M20.0 INCH ERIE NY TRAINED SPOTTER
24-HOUR SNOWFALL.
&&
EVENT NUMBER BUF1701731
EVENT NUMBER BUF1701732
EVENT NUMBER BUF1701733
EVENT NUMBER BUF1701734
EVENT NUMBER BUF1701735
EVENT NUMBER BUF1701736
EVENT NUMBER BUF1701737
EVENT NUMBER BUF1701738
EVENT NUMBER BUF1701739
EVENT NUMBER BUF1701740
EVENT NUMBER BUF1701741
EVENT NUMBER BUF1701742
EVENT NUMBER BUF1701743
SJWLocal storm report, Dec 11, 8:56 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
856 AM EST MON DEC 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM SNOW 2 WSW WINCHESTER 42.85N 78.82W
12/10/2017 M8.7 INCH ERIE NY SOCIAL MEDIA
0845 AM SNOW WEST SENECA 42.82N 78.77W
12/11/2017 M13.0 INCH ERIE NY NWS EMPLOYEE
&&
EVENT NUMBER BUF1701744
EVENT NUMBER BUF1701745
SJWLocal storm report, Dec 11, 9:25 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
925 AM EST MON DEC 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 4 SSE LACONA 43.60N 76.04W
12/11/2017 M9.1 INCH OSWEGO NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW WSW HAMBURG 42.72N 78.84W
12/11/2017 M13.0 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 2 NE HONEOYE FALLS 42.97N 77.57W
12/11/2017 M3.5 INCH MONROE NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW SW BEAVER FALLS 43.89N 75.43W
12/11/2017 M19.0 INCH LEWIS NY COCORAHS
24-HOUR SNOWFALL.
0730 AM SNOW 1 W COLDEN 42.65N 78.71W
12/11/2017 M5.5 INCH ERIE NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0800 AM SNOW 2 SSE LANCASTER 42.87N 78.66W
12/11/2017 M13.5 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
0819 AM SNOW E WEST SENECA 42.84N 78.74W
12/11/2017 M16.5 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER BUF1701746
EVENT NUMBER BUF1701747
EVENT NUMBER BUF1701748
EVENT NUMBER BUF1701749
EVENT NUMBER BUF1701750
EVENT NUMBER BUF1701751
EVENT NUMBER BUF1701752
SJWLocal storm report, Dec 11, 10:00 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1000 AM EST MON DEC 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM SNOW CORFU 42.96N 78.40W
12/11/2017 M8.0 INCH GENESEE NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1701753
SJWLocal storm report, Dec 11, 10:18 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1018 AM EST MON DEC 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 7 SW ATTICA 42.80N 78.39W
12/11/2017 M12.4 INCH WYOMING NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW WALES 42.74N 78.51W
12/11/2017 M7.8 INCH ERIE NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 2 NE MARION 43.17N 77.17W
12/11/2017 M3.7 INCH WAYNE NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW WEST BLOOMFIELD 42.88N 77.53W
12/11/2017 M3.6 INCH ONTARIO NY CO-OP OBSERVER
24-HOUR SNOWFALL.
&&
EVENT NUMBER BUF1701754
EVENT NUMBER BUF1701755
EVENT NUMBER BUF1701756
EVENT NUMBER BUF1701757
HITCHCOCKLocal storm report, Dec 11, 10:40 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1040 AM EST MON DEC 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM SNOW RODMAN 43.85N 75.94W
12/11/2017 E24.0 INCH JEFFERSON NY POST OFFICE
&&
EVENT NUMBER BUF1701758
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 8:09 PM EST | Special Weather Statement | BUF | Erie, Genesee | 111 min |
| Dec 10, 8:21 PM EST | Special Weather Statement | BUF | Lewis | 114 min |
| Dec 10, 9:58 PM EST | Special Weather Statement | BUF | Lewis | 32 min |
| Dec 10, 10:03 PM EST | Special Weather Statement | BUF | Erie | 117 min |
| Dec 10, 10:38 PM EST | Special Weather Statement | BUF | Jefferson, Lewis | 82 min |
| Dec 11, 3:48 AM EST | Winter Storm Watch | BUF | Cattaraugus, Cayuga, Chautauqua, Erie, Genesee, Jefferson and 7 more | 9 hr |
| Dec 11, 1:07 PM EST | Lake Effect Snow Warning | BUF | Cattaraugus, Chautauqua, Erie, Wyoming | 48 hr |
| Dec 11, 1:07 PM EST | Winter Storm Warning | BUF | Cayuga, Jefferson, Lewis, Monroe, Oswego, Wayne | 54 hr |
| Dec 11, 3:51 PM EST | Small Craft Advisory | BUF | 4 days |
Nearby
Winter Weather Advisories in New York, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.